Alert archive / Illinois / Flash Flood Warnings in 2010

Flash Flood Warning 53, NWS Lincoln, IL

August 10, 2010Champaign County, Illinois

NWS Lincoln, IL issued this flash flood warning at Aug 10, 2010, 7:12 PM CDT for Champaign County, Illinois. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2010, 7:12 PM CDT (00:12 UTC)
Expired
Aug 10, 2010, 11:03 PM CDT
In force
4 hr
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Flood severity
None

County Champaign County, IL

The radar

The Lincoln radar (KILX), 108 km from the middle of the area, began a volume at 00:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 0.2 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2010-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 221 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2010-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
221 J/kg
Mixed-layer CIN
-247 J/kg
Mixed-layer LCL
1515 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
-21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

941 
WGUS53 KILX 110012
FFWILX
ILC019-110600-
/O.NEW.KILX.FF.W.0053.100811T0012Z-100811T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
712 PM CDT TUE AUG 10 2010

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN CHAMPAIGN COUNTY IN EAST CENTRAL ILLINOIS...

* UNTIL 100 AM CDT.

* AT 710 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE
  WARNED AREA. RAINFALL ESTIMATES SINCE 530 PM RANGE FROM 1.50 INCHES
  TO OVER 3 INCHES FROM JUST WEST OF TOLONO TO 8 MILES WEST OF 
  BROADLANDS.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  BROADLANDS...HOMER...PESOTUM...PHILO...SIDNEY AND TOLONO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 4008 8795 3988 8794 3990 8828 4001 8831

$$

SMITH
1 follow-up statement
524 
WGUS73 KILX 110403
FFSILX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
1103 PM CDT TUE AUG 10 2010

ILC019-110417-
/O.CAN.KILX.FF.W.0053.000000T0000Z-100811T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CHAMPAIGN IL-
1103 PM CDT TUE AUG 10 2010

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR SOUTHEASTERN
CHAMPAIGN COUNTY IS CANCELLED...

EXCESS RUNOFF FROM HEAVY RAIN EARLIER THIS EVENING HAS ENDED OVER
THE WARNED AREA. STREAMS AND CREEKS IN THE WARNED AREA HAVE RECEDED
OR WERE BEGINNING TO RECEDE...ENDING THE FLOOD THREAT. IF FLOODING
HAS BEEN OBSERVED...PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT
AGENCY.

LAT...LON 4008 8795 3988 8794 3990 8828 4001 8831

$$

SMITH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this flash flood warning went out at Aug 10, 6:25 PM CDT, 47 minutes earlier.

Area forecast discussion, Aug 10, 6:25 PM CDT, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
625 PM CDT TUE AUG 10 2010

.DISCUSSION...
ISSUED 240 PM CDT TUE AUG 10 2010

THE EXCESSIVE HEAT REMAINS THE PRIMARY FORECAST CONCERN. TIMING OF
ANY RAIN CHANCES IS ALSO AN ISSUE AT TIMES.

ANOTHER TROPICAL DAY ACROSS THE CWA WITH HEAT INDEX VALUES IN THE
TRIPLE DIGITS CWA-WIDE...AND 110+ IN MANY AREAS ACROSS THE SOUTH
HALF. ONLY HOLDOUT IS AROUND DANVILLE...WHICH HAD RAIN EARLIER
AND THUS STILL HAS AIR TEMPERATURES IN THE UPPER 80S. CUMULUS HAS
BEEN STRUGGLING TO FORM...BUT ARE NOW GETTING SOME DECENT PATCHES
WEST OF PEORIA AND ALSO SOUTH OF I-70...WHERE A FEW THUNDERSTORMS
HAVE POPPED RECENTLY.

SHORT TERM...TONIGHT THROUGH FRIDAY...

PERSISTENT UPPER RIDGE ACROSS THE MISSISSIPPI VALLEY PROGGED TO
FLATTEN A BIT AS THE WEEK PROGRESSES. 850 MB TEMPS IN THE LOWER
20S CELSIUS CONTINUE TO SUPPORT HIGHS IN THE 90S THE NEXT FEW
DAYS. DAYTIME DEWPOINTS HAVE RISEN INTO THE 75-80 RANGE EACH
AFTERNOON RECENTLY...AND SEE NO REASON WHY THAT SHOULD CHANGE
THROUGH THURSDAY. STILL EXPECTING HEAT INDEX VALUES OF 100-110 ON
WEDNESDAY...AND 100-105 THURSDAY. THIS MAY NEED TO BE EXTENDED
INTO FRIDAY AS WELL...AS THAT WOULD BE THE 5TH DAY OF 100+ HEAT
INDICES IN MANY AREAS...BUT WILL HOLD OFF FOR NOW.

MAIN RAIN CHANCES OVER THE CWA EXPECTED TO BE ACROSS THE NORTH THE
NEXT COUPLE DAYS...AS A SHORTWAVE MOVES ALONG THE PERIPHERY OF THE
RIDGE. BY THURSDAY...SOME RAIN LINGERS ACROSS THE EASTERN CWA...AS
THE SHORTWAVE PULLS AWAY FROM THE REGION.

LONG TERM...FRIDAY THROUGH TUESDAY...

STRONGER SHORTWAVE PROGGED BY THE MODELS TO MOVE ACROSS THE
NORTH CENTRAL CONUS FRIDAY THROUGH THE WEEKEND. THIS WILL ALLOW
THE RIDGE TO EVENTUALLY SET UP OVER THE WESTERN U.S...AND THUS
FINALLY BRING SOME RELIEF FROM THE HEAT FOR EARLY NEXT WEEK.

GOOD AGREEMENT EXISTS IN THE MODELS ON THE TIMING OF THE COLD
FRONTAL PASSAGE THROUGH THE CWA SATURDAY AFTERNOON...A FEW HOURS
FASTER THAN EARLIER PROJECTIONS. WILL LIKELY BEGIN TO SEE SOME
RAIN MOVING INTO AREAS WEST OF I-55 FRIDAY NIGHT...AND OVER THE
ENTIRE CWA SATURDAY. WITH TEMPERATURES STILL EXPECTED TO REACH
INTO THE 90S IN MANY AREAS ON SATURDAY...VERY UNSTABLE AIR STILL
EXPECTED AHEAD OF THE FRONT...WITH MUCAPES OVER 3500 J/KG.

ONCE THE RAIN CLEARS OUT OF THE AREA SATURDAY NIGHT...SURFACE HIGH
PRESSURE EXPECTED TO BUILD INTO THE AREA EARLY NEXT WEEK...WITH
DRY CONDITIONS AND TEMPERATURES ACTUALLY NEAR NORMAL FOR A CHANGE.

GEELHART

&&

.AVIATION...
ISSUED 620 PM CDT TUE AUG 10 2010

MAIN FORECAST CHALLENGE WILL BE COVERAGE OF THUNDERSTORMS THIS
EVENING AND POTENTIAL LATE TNT INTO WED MRNG AHEAD OF A WEAK
COLD FRONT.

WIDELY SCATTERED THUNDERSTORMS WERE OCCURRING OVER PARTS OF
WEST CENTRAL THRU CENTRAL IL...WITH A FEW TRYING TO DEVELOP
SOUTH OF CMI. THE BULK OF THE STORMS FIRED ALONG AN OLD OUTFLOW
BOUNDARY FROM THIS MRNGS CONVECTION AND WERE SLOWLY SHIFTING
NWD EARLY THIS EVENING. EXPECT A GRADUAL DECREASE IN OVERALL
INTENSITY AND COVERAGE OVER THE NEXT SEVERAL HOURS. OUTFLOW
BOUNDARY FROM THE CURRENT STORMS LOOKS LIKE IT WILL AFFECT
ALL OF OUR TAF SITES SO WILL INCLUDE VRB DIRECTION AS IT MOVES
THRU WITH GUSTS UP TO 22 KTS PSBL.

WEAK COLD FRONT IS EXPECTED TO PUSH SE INTO THE AREA LATE TMRW
AFTN OR EVENING AND PROVIDE A FOCUS FOR SCATTERED SHOWERS AND
THUNDERSTORMS TO OCCUR. BUT CONFIDENCE THIS FAR OUT NOT THAT
HIGH WITH RESPECT TO COVERAGE SO WL CONTINUE WITH VCTS DURING
EXPECTED TIME FRAME LATER IN THE DAY.

SMITH
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
EXCESSIVE HEAT WARNING UNTIL 8 PM CDT THURSDAY FOR ILZ040-042-
047>057-061>063-066>068-071>073.

HEAT ADVISORY UNTIL 8 PM CDT THURSDAY FOR ILZ027>031-036>038-041-
043>046.

&&
Hazardous weather outlook, Aug 10, 3:05 PM CDT, 4 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
305 PM CDT TUE AUG 10 2010

ILZ027>031-036>038-041-043>046-111200-
CHAMPAIGN-DE WITT-FULTON-KNOX-MARSHALL-MASON-MCLEAN-PEORIA-PIATT-
STARK-TAZEWELL-VERMILION-WOODFORD-
305 PM CDT TUE AUG 10 2010

...HEAT ADVISORY IN EFFECT UNTIL 8 PM CDT THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...TONIGHT

HIGH TEMPERATURES IN THE LOWER 90S AND TROPICAL HUMIDITY WILL
RESULT IN HEAT INDICES FROM 100 TO 105 DEGREES THROUGH SUNSET.

A STATIONARY FRONT WILL BE LOCATED ACROSS A PORTION OF THE AREA
TODAY. THIS FRONT WILL INTERACT WITH THE HOT AND HUMID
AIR...BRINGING A CHANCE OF THUNDERSTORMS THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

HOT AND HUMID CONDITIONS WILL CONTINUE THROUGH THURSDAY WITH
HEAT INDICES REMAINING IN THE 100 TO 105 DEGREE RANGE.

THERE IS ALSO A CHANCE OF THUNDERSTORMS WEDNESDAY...WEDNESDAY
NIGHT...THURSDAY AND AGAIN SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ040-042-047>057-061-111200-
CASS-CHRISTIAN-COLES-DOUGLAS-EDGAR-LOGAN-MACON-MENARD-MORGAN-
MOULTRIE-SANGAMON-SCHUYLER-SCOTT-SHELBY-
305 PM CDT TUE AUG 10 2010

...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 8 PM CDT THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...TONIGHT

HIGH TEMPERATURES IN THE MIDDLE 90S AND TROPICAL HUMIDITY WILL
RESULT IN HEAT INDICES FROM 105 TO 110 DEGREES THROUGH SUNSET.

A STATIONARY FRONT WILL BE LOCATED ACROSS A JUST TO THE NORTH OF
THE AREA TODAY. THIS FRONT WILL INTERACT WITH THE HOT AND HUMID
AIR...BRINGING A CHANCE OF THUNDERSTORMS THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

HOT AND HUMID CONDITIONS WILL CONTINUE THROUGH THURSDAY WITH
HEAT INDICES REMAINING IN THE 105 TO 110 DEGREE RANGE.

THERE IS ALSO A CHANCE OF THUNDERSTORMS WEDNESDAY...WEDNESDAY
NIGHT...THURSDAY AND AGAIN SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ062-063-066>068-071>073-111200-
CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-RICHLAND-
305 PM CDT TUE AUG 10 2010

...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 8 PM CDT THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TONIGHT

HIGH TEMPERATURES IN THE UPPER 90S AND TROPICAL HUMIDITY WILL
RESULT IN HEAT INDICES FROM 110 TO 115 DEGREES THROUGH SUNSET.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

HOT AND HUMID CONDITIONS WILL CONTINUE THROUGH THURSDAY WITH
HEAT INDICES REMAINING IN THE 110 TO 115 DEGREE RANGE.

A FRONT WILL DROP INTO SOUTHEAST ILLINOIS WEDNESDAY AND COMBINE
WITH THE HIGH HUMIDITY TO BRING A CHANCE OF THUNDERSTORMS
WEDNESDAY THROUGH THURSDAY. THERE IS A CHANCE OF THUNDERSTORMS
AGAIN ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

GOETSCH

In the hours before

Special weather statement, Aug 10, 4:39 PM CDT, 2 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
439 PM CDT TUE AUG 10 2010

ILZ040-102245-
SCHUYLER-
439 PM CDT TUE AUG 10 2010

...SIGNIFICANT WEATHER ALERT FOR NORTHWESTERN SCHUYLER COUNTY UNTIL
545 PM CDT...

AT 436 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTH OF BROOKLYN...OR 12 MILES WEST OF
RUSHVILLE...MOVING NORTH AT 5 MPH.

SMALL HAIL...AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM IN
ADDITION TO TORRENTIAL RAINFALL AND FREQUENT LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
  BROOKLYN...
  LITTLETON...
  RUSHVILLE...

OTHER LOCATIONS AFFECTED INCLUDE...CAMDEN AND HUNTSVILLE.

PEOPLE NEAR THESE LOCATIONS SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS...AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 4029 9082 4027 9046 4011 9061 4011 9092
TIME...MOT...LOC 2138Z 201DEG 6KT 4012 9079

SMITH
Special weather statement, Aug 10, 6:15 PM CDT, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
615 PM CDT TUE AUG 10 2010

ILZ045-046-055-110015-
CHAMPAIGN-DOUGLAS-VERMILION-
615 PM CDT TUE AUG 10 2010

...SIGNIFICANT WEATHER ALERT FOR NORTHERN DOUGLAS...SOUTHEASTERN
CHAMPAIGN AND WESTERN VERMILION COUNTIES UNTIL 715 PM CDT...

AT 613 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR VILLA GROVE...OR 11 MILES NORTHEAST OF
TUSCOLA...MOVING NORTHEAST AT 10 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
  PHILO...
  SIDNEY...
  ST. JOSEPH...
  HOMER...
  OGDEN...

PEOPLE NEAR THESE LOCATIONS SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS...AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 4024 8809 4008 8781 3981 8814 3991 8833
TIME...MOT...LOC 2315Z 216DEG 9KT 3993 8817

SMITH
Special weather statement, Aug 10, 6:42 PM CDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
642 PM CDT TUE AUG 10 2010

ILZ036-041-047-048-051-110045-
CASS-FULTON-MASON-MENARD-SANGAMON-
642 PM CDT TUE AUG 10 2010

...SIGNIFICANT WEATHER ALERT FOR EASTERN CASS...MASON...MENARD...
NORTHWESTERN SANGAMON AND SOUTHERN FULTON COUNTIES UNTIL 745 PM
CDT...

AT 636 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CHANDLERVILLE...OR 11 MILES NORTHEAST OF
VIRGINIA...MOVING NORTHEAST AT 15 MPH.

WINDS UP TO 50 MPH ARE EXPECTED WITH THE STRONGEST STORMS...ALONG WITH
TORRENTIAL RAINFALL...WITH RAINFALL RATES IN SOME OF THE STRONGER STORMS
RANGING FROM 1 TO 2 INCHES PER HOUR.

LOCATIONS IMPACTED INCLUDE...
  BATH...
  KILBOURNE...
  HAVANA...
  EASTON...

OTHER LOCATIONS AFFECTED INCLUDE...OAKFORD AND POPLAR CITY.

PEOPLE NEAR THESE LOCATIONS SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS...AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 4042 8978 4025 8967 3993 8973 3988 9013
      4032 9015
TIME...MOT...LOC 2342Z 219DEG 11KT 4009 9006

SMITH

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 7:02 PM CDTAreal Flood AdvisoryILXCass, Mason, Menard, Morgan6 hr
Aug 10, 7:36 PM CDTSpecial Weather StatementILXKnox, Peoria54 min
Aug 10, 7:39 PM CDTSevere Thunderstorm WarningILXFulton, Knox66 min
Aug 10, 8:24 PM CDTFlash Flood WarningILXFulton, Schuyler6 hr
Aug 10, 8:37 PM CDTAreal Flood AdvisoryILXKnox6 hr
Aug 10, 11:26 PM CDTAreal Flood WarningILXSchuyler5 hr

Nearby

Flash Flood Warnings in Illinois, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.